Poisoning due to prolonged ingestion of high doses of vitimain A (hypervitaminosis A) in children 3 years of age and younger was first described more than a decade ago. Several cases have also been reported in adults. Recently two children beyond 3 years of age with chronic vitamin A intoxication have been reported from England. The following report describes an additional case in an older child.
Report of Case
A 14-year-old white girl * was admitted to The Children's Hospital on Sept. 11, 1956, with the chief complaint of leg pain of five weeks' duration. Two years prior to admission the patient developed superficial, nonpitting acne vulgaris, for which, 10 months prior to admission, 200,000 units of vitamin A daily had been prescribed by a dermatologist. Two months prior to admission she had had her last normal menstrual period, succeeding ones being at the normal interval but scanty and of one
OLIVER TK. Chronic Vitamin A IntoxicationReport of a Case in an Older Child and Review of the Literature. AMA Am J Dis Child. 1958;95(1):57–68. doi:10.1001/archpedi.1958.02060050059010
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: